Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 63, NWS Lubbock, TX

April 29, 2009Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2009, 1:05 PM CDT for Kent County, Stonewall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 1:05 PM CDT (18:05 UTC)
Expired
Apr 29, 2009, 2:00 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:36 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:55 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 29, 12:55 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1255 PM CDT WED APR 29 2009

.AVIATION...
CONFIDENCE IN TIMING/MAGNITUDE OF SUB VFR CONDITIONS REMAINS
LOW... BUT GENERALLY EXPECT A CHANCE FOR THUNDER/CB VICINITY THE
KLBB TAF SITE BY LATE AFTERNOON. INITIAL IFR CIGS AT KCDS SHOULD
IMPROVE IN THE NEXT FEW HOURS...BUT MVFR CONDITIONS MAY PREVAIL
THERE LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1136 AM CDT WED APR 29 2009/

UPDATE...
HAVE SENT UPDATED FORECAST/GRIDS TO REFLECT RECENT TRENDS AND TO
ADJUST EXPECTATIONS FOR THIS AFTERNOON/EVENING SEVERE WEATHER THREAT.

RADAR TRENDS SUGGEST LINGERING SHOWER/THUNDERSTORM ACTIVITY IN THE
WAKE OF AN EARLY MORNING MCS HAS DIMINISHED OVER THE EXTREME
SOUTHEASTERN PANHANDLE/NORTHERN ROLLING PLAINS. MEANWHILE SURFACE
PLOTS REVEAL THAT NOTABLE LOW LEVEL MOISTURE REMAINS OVER THE
SOUTH PLAINS AND IS BACKED WESTWARD TO THE MOUNTAINS. ATTP...THE
DRYLINE HAS SHOWN LITTLE/NO EVIDENCE OF MIXING EASTWARD OFF THE
FOOT HILLS...BUT THIS SHOULD OCCUR GIVEN THE ONGOING INSOLATION...
AND MODELS AGREE IN MIXING THE DRYLINE EASTWARD LATER TODAY AS A
SUBTLE SHORTWAVE TROUGH/SPEED MAX NOW SEEN IN VAPOR IMAGERY OVER
EASTERN ARIZONA EMERGES OVER NEW MEXICO. THE QUESTION REMAINS HOW
FAR THE DRYLINE WILL PUSH? IN ADDITION...WTM OBS/RADAR/SATELLITE
IMAGERY...ALL REVEAL AT LEAST ONE...POSSIBLY MULTIPLE OUTFLOW
BOUNDARIES REMNANT FROM THE MCS. THE MOST OBVIOUS FEATURE IS
LOCATED FROM SOUTH OF PADUCAH...TO TULIA...WITH A SECOND FEATURE
OVER THE NORTHERN BASIN. SOME ADDITIONAL DEVELOPMENT MAY OCCUR
VICINITY THESE FEATURES IN NEXT FEW HOURS.

WHILE SUBTLE...A MODEST INCREASE IN UA WINDS OVER SOUTHWEST TEXAS
ASSOCIATED WITH THE AFOREMENTIONED UA FEATURE MAY BE SUFFICIENT TO
SUPPORT A DRYLINE BULGE OVER THE SOUTHWESTERN SOUTH PLAINS...AS
DEPICTED BY ALL SOLUTIONS. MODELS SUGGEST ISOLATED/SCATTERED
STORMS WILL INITIATE WITHIN A ZONE OF ENHANCED CONVERGENCE AND
WITHIN THE DRYLINE CIRCULATION NEAR/NORTH OF SAID BULGE.
SUFFICIENT DEEP LAYER SHEAR ORTHOGONAL TO THE DRYLINE AND
IMPRESSIVE INSTABILITY WILL SUPPORT ORGANIZED/SEVERE SUPERCELL
STORMS WITH A THREAT OF VERY LARGE HAIL AND DAMAGING WINDS. IF
THE CURRENT OUTFLOW BOUNDARIES CAN REMAIN IDENTIFIABLE...SOME RISK
FOR TORNADOES WILL EXIST.

HAVE TRENDED THE HIGHEST POPS /50 PERCENT/ TOWARD THE CENTRAL
ZONES GIVEN A WESTWARD DRYLINE POSITION AND THE PROXIMITY OF THE
OUTFLOW BOUNDARIES. WE HAVE ALSO INTRODUCED A MENTION OF ISOLATED
TORNADOES TO THE HAZARDOUS WEATHER OUTLOOK.

PREV DISCUSSION... /ISSUED 501 AM CDT WED APR 29 2009/

LONG TERM...
NO SUBSTANTIAL CHANGES WERE MADE TO THE INHERITED LONG TERM
PACKAGE AS MEDIUM RANGE MODELS REMAIN IN RATHER GOOD AGREEMENT
THROUGH THE WEEKEND...BEFORE STRUGGLING WITH A POTENTIALLY
VIGOROUS TROF IN THE INTERMOUNTAIN WEST EARLY NEXT WEEK.

MAIN HIGHLIGHTS FOR THE EXTENDED INVOLVE A FLATTENING UPPER FLOW
FOR THURSDAY WITH A RETURN TO ABOVE NORMAL HIGH TEMPS AS THE
DRYLINE SHOULD MIX OVER THE MAJORITY OF THE FORECAST AREA. HELD
ONTO SOME VERY SLIGHT CHANCE POPS OVER THE EXTREME EASTERN
COUNTIES ON THURSDAY AS THE DRYLINE WILL BE IN CLOSE
PROXIMITY...BUT LIFT IS NOT PARTICULARLY IMPRESSIVE THIS FAR SOUTH
ON THE DRYLINE. GREATER CONVECTIVE THREAT THIS DAY APPEARS IN
NORTHWEST OK AHEAD OF A SLOW-MOVING COLD FRONT AND DRYLINE
INTERSECTION. THIS COLD FRONT THEN EASES SOUTH FRIDAY...BUT MODELS
ARE MUCH MORE AGGRESSIVE WITH THE LOW-LEVEL THERMAL RIDGE OVER OUR
AREA RESULTING IN WIDESPREAD 90 DEGREE HIGHS...ULTIMATELY SLOWING
THE FRONT/S DAYTIME PROGRESSION. HAVE TRENDED READINGS TOWARD THIS
IDEA BEFORE THE FRONT PUSHES THROUGH IN THE EVENING. POST-FRONTAL
LOW CLOUDS WILL THICKEN BY SATURDAY AS MOISTURE ADVECTION
INCREASES ABOVE THIS SHALLOW COOL DOME AND LIGHT PRECIP STILL
APPEARS IN ORDER. HIGH TEMPS THIS DAY WILL NEED TO BE WATCHED
CLOSELY AS THE NAM PLUNGES THE 850MB THERMAL TROF INTO THE CWA
RESULTING IN JUST 50S FOR HIGHS...WHEREAS THE GFS KEEPS THIS
COOLER PUSH IN THE ROLLING PLAINS. ISENTROPIC LIFT SHOULD MAGNIFY
BY SATURDAY NIGHT AND SUNDAY AHEAD OF A SRN STREAM TROF BEFORE A
POTENTIAL RESPITE IN THE PRECIP DEPARTMENT ON MONDAY.

QUICK INSPECTION OF THE GFS SHOWS THAT BY EARLY NEXT WEEK IT IS
NOW ATTEMPTING TO MIMIC THE ECMWF IN CLOSING OFF SOME PACIFIC
ENERGY IN THE INTERMOUNTAIN WEST. ALTHOUGH THE GFS REMAINS FLATTER
AND MORE PROGRESSIVE WITH THIS WAVE THAN THE ECMWF...THE LATTER
MODEL HAS BEEN EXHIBITING GREAT RUN-TO-RUN CONTINUITY THUS FAR
WITH A DEEPER LOW ENTERING THE FOUR CORNERS REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        83  53  87  51  83 /  30  30  10  10  10
TULIA         80  59  88  54  79 /  40  40  10  10  10
PLAINVIEW     81  60  89  55  82 /  50  50  10  10  10
LEVELLAND     85  59  90  56  88 /  30  30  10  10  10
LUBBOCK       83  62  90  60  85 /  40  40  10  10  10
DENVER CITY   87  59  91  55  89 /  20  20  10  10  10
BROWNFIELD    85  62  90  58  88 /  30  30  10  10  10
CHILDRESS     80  64  87  63  82 /  40  30  20  10  10
SPUR          82  64  88  63  86 /  50  50  10  10  10
ASPERMONT     83  64  86  64  88 /  30  30  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/99/99
Hazardous weather outlook, Apr 29, 11:31 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT WED APR 29 2009

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE
EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE
AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE
SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE
NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO
DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON.
MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR
WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.
ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE
DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM
THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY
BRING THE THREAT FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON
THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING
PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR
SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT
WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING
THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:17 PM CDTSevere Thunderstorm WarningLUBKing28 min
Apr 28, 9:44 PM CDTSevere Thunderstorm WarningLUBKing31 min
Apr 28, 10:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley45 min
Apr 28, 10:15 PM CDTSevere Thunderstorm WarningLUBCottle, King45 min
Apr 28, 10:59 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Apr 29, 1:41 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer49 min
Apr 29, 2:09 AM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Parmer36 min
Apr 29, 2:27 AM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer18 min
Apr 29, 2:42 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer32 min
Apr 29, 3:45 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher60 min
Apr 29, 3:57 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley63 min
Apr 29, 4:03 PM CDTTornado WarningLUBHall27 min
Apr 29, 4:25 PM CDTTornado WarningLUBHall50 min
Apr 29, 4:42 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley63 min
Apr 29, 4:45 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher60 min
Apr 29, 4:54 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle33 min
Apr 29, 5:11 PM CDTTornado WarningLUBChildress, Hall34 min
Apr 29, 5:34 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
Apr 29, 5:39 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale66 min
Apr 29, 5:45 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley60 min
Apr 29, 5:49 PM CDTTornado WarningLUBBriscoe, Floyd26 min
Apr 29, 6:14 PM CDTTornado WarningLUBFloyd, Motley31 min
Apr 29, 6:28 PM CDTTornado WarningLUBCottle, Motley47 min
Apr 29, 6:46 PM CDTTornado WarningLUBFloyd, Motley59 min
Apr 29, 6:56 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.